Dripping, Dabbing, and Bongs: Can't Tell the Players Without a Scorecard

Richard Franki, MDedge News

November 13, 2020

E-cigarettes may be synonymous with vaping to most physicians, but there are other ways for patients to inhale nicotine or tetrahydrocannabinol-containing aerosols, according to investigators at the Cleveland Clinic.

 

Devices such as water pipes and techniques like dipping and dabbing "are increasingly popular, and use may not be recognized through a traditional substance use history," Humberto Choi, MD, and associates wrote in the Annals of the American Thoracic Society.

These "alternate aerosol inhalation methods" have been poorly described thus far, so little is known about their scope of use and potential health impact, they noted.

Dripping involves an e-cigarette modified to expose the heating coil. The e-cigarette liquid is dripped directly onto the hot coil, which produces immediate aerosolization and results in a thicker cloud.

Dripping "may expose users to higher levels of nicotine compared to e-cigarette inhalation" and lead to "increased release of volatile aldehydes as a result of the higher heating potential of direct atomizer exposure," the investigators suggested.

Water pipes, or bongs, produce both smoke and vapor, although an electronic vaporizer can be attached to create a "vape bong." About 21% of daily cannabis users report using a bong, but tobacco inhalation is less common. Cases of severe pulmonary infections have been associated with bong use, along with a couple of tuberculosis clusters, Choi and associates said.

Dabbing uses butane-extracted, concentrated cannabis oil inhaled through a modified water pipe or bong or a smaller device called a "dab pen." A small amount, or "dab," of the product is placed on the "nail," which replaces the bowl of the water pipe, heated with a blowtorch, and inhaled through the pipe, the researchers explained.

The prevalence of dabbing is unknown, but "the most recent Monitoring the Future survey of high school seniors shows that 11.9% of students have used a marijuana vaporizer at some point in their life," they said.

Besides the fire risks involved in creating the material needed for dabbing – use of heating plates, ovens, and devices for removing butane vapors – inhalation of residual butane vapors could lead to vomiting, cardiac arrhythmias, acute encephalopathy, and respiratory depression, Choi and associates said.

Nicotine dependence is also a concern, as is the possibility of withdrawal symptoms. "Patients presenting with prolonged and severe vomiting, psychotic symptoms, or other acute neuropsychiatric symptoms should raise the suspicion of [tetrahydrocannabinol]-containing products especially synthetic cannabinoids," they wrote.

SOURCE: Choi H et al. Ann Am Thorac Soc. 2020 Oct 14. doi: 10.1513/AnnalsATS.202005-511CME.

This article originally appeared in Chest Physician.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....